Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Infection control & patient safety
Method
Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
2Practice problems
1.Nursing fundamentalsMedium
How should dentures be cleaned to avoid breaking them?
ABy soaking them in very hot water to sterilise them
BOver an empty, hard sink so they can be seen clearly
CWith an abrasive cleaning powder to remove stains
DOver a sink lined with a towel or partly filled with water
2.Nursing fundamentalsHard
Which postoperative finding should be reported most urgently?
AUrine output of 50 mL in the last hour
BRespiratory rate 8/min and difficult to rouse
CPain score of 4/10 at the wound site when moving
DTemperature 37.4 °C on the first day
3.Clinical nursingMedium
A patient on haemodialysis has an arteriovenous fistula in the left arm. Which nursing care is correct?
AAvoid blood pressure readings and blood samples on that arm
BApply a tight bandage over the fistula at night to protect it
CUse the fistula arm for routine IV cannulas
DKeep the arm raised and still at all times
4.Clinical nursingHard
A patient on metformin with reduced kidney function is due a CT scan with IV contrast. Why might metformin be withheld?
AThere is a risk of lactic acidosis if kidney function worsens
BMetformin causes severe bleeding during scans
CMetformin makes the images blurry
DMetformin reacts with the contrast to cause severe hyperglycaemia
5.Arterial blood gas interpretationMedium
A practice gas shows PaCO₂ 59 mmHg (7.9 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.
A practice gas shows a metabolic acidosis: pH 7.15, PaCO₂ 18 mmHg (2.4 kPa), HCO₃⁻ 6 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.15PaCO₂ 18 mmHg (2.4 kPa)HCO₃⁻ 6 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
7.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: constantly moist; activity: walks occasionally; mobility: no limitation; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.
6–23
B =
8.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 92% on room air, blood pressure 118/70 mmHg, pulse 88/min, alert, temperature 37.3 °C. Which clinical risk group does the patient fall into? Click it.
Practice exercise (made-up values, not clinical guidance). A 100 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 63 g of protein per litre and runs at 50 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.
Practice exercise (made-up values, not clinical guidance). A critically ill man is 168 cm tall and weighs 111 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.
Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1atrial flutter, 4:1 conduction
2normal sinus rhythm
3atrial flutter, 3:1 conduction
4atrial flutter, 2:1 conduction
12.ECG rhythm strip interpretationHard
This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1third-degree (complete) AV block
2first-degree AV block
3second-degree AV block type II
4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium
A patient has a serum potassium of 2.9 mEq/L. Which finding should the nurse expect?
AFlushed, warm skin and a slow heart rate
BA rise in urine output and thirst only
CMuscle weakness and U waves on the ECG
DTall, peaked T waves and muscle twitching
14.Prioritization & delegationHard
Which child should the nurse see first?
AAn infant with RSV who has nasal flaring, chest retractions and an SpO₂ of 89%
BA toddler with a temperature of 38.4 °C who is playing with toys
CA school-aged child with a leg cast who is asking for a drink
DA teenager with asthma whose peak flow is 90% of their personal best
15.Infection control & patient safetyMedium
Which assessment is most important while a patient is in wrist restraints?
AThe patient’s food and drink preferences for the day
BCirculation, sensation and skin beyond the restraint
CThe patient’s hearing in both ears with a watch test
DThe patient’s height and weight
16.Infection control & patient safetyHard
Minutes after the first IV dose of an antibiotic starts, the patient develops wheezing, hives and low blood pressure. What should the nurse do first?
AStop the infusion
BSlow the infusion rate
CGive an oral antihistamine
DRecord the new allergy in the chart
17.Lab values & electrolytesMedium
A patient taking warfarin for atrial fibrillation has an INR of 5.2 and no bleeding. What is the nurse’s best action?
AHold the warfarin dose and inform the prescriber
BGive the usual dose and recheck in a month
CAdvise the patient to stop eating green vegetables from today
DGive a double dose
18.Lab values & electrolytesHard
A patient with right upper abdominal pain from gallstones now has jaundice, a total bilirubin of 4.8 mg/dL (82 µmol/L) and a raised ALP. What is the most likely cause?
AGilbert syndrome triggered by pain
BA stone blocking the common bile duct
CUncomplicated gallbladder inflammation
DHemolysis caused by the gallstones
3Solutions
1.Nursing fundamentals
Answer: D · Over a sink lined with a towel or partly filled with water
Why this is the answer
Cleaning over a padded or water-filled sink cushions a fall. Hot water can warp dentures, and abrasives scratch them; they are stored in a labelled denture pot.
Answer
D · Over a sink lined with a towel or partly filled with water
2.Nursing fundamentals
Answer: B · Respiratory rate 8/min and difficult to rouse
Why this is the answer
A low respiratory rate with reduced consciousness may mean opioid toxicity or deterioration and threatens the airway. The other findings are common after surgery and can be managed routinely.
Answer
B · Respiratory rate 8/min and difficult to rouse
3.Clinical nursing
Answer: A · Avoid blood pressure readings and blood samples on that arm
Why this is the answer
The fistula arm is protected from pressure, cannulas and blood tests to prevent damage and clotting. Nurses check for a palpable thrill and audible bruit, which show it is working.
Answer
A · Avoid blood pressure readings and blood samples on that arm
4.Clinical nursing
Answer: A · There is a risk of lactic acidosis if kidney function worsens
Why this is the answer
Iodinated contrast can worsen kidney function, and metformin can then accumulate and cause lactic acidosis. Local policy guides when to stop and restart it.
Answer
A · There is a risk of lactic acidosis if kidney function worsens
5.Arterial blood gas interpretation
Answer: HCO₃⁻ = 30.65 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Change in PaCO₂
|59 − 40| = 19 mmHg → 1.9 × 10 mmHg
Expected HCO₃⁻
HCO₃⁻ = 24 + 3.5·1.9 = 30.65 mmol/L
Answer
HCO₃⁻ = 30.65 mmol/L
6.Arterial blood gas interpretation
Answer: appropriate compensation
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·6 + 8 = 17 → 15–19 mmHg
Compare
measured: 18 mmHg → appropriate compensation
Answer
appropriate compensation
7.Clinical assessment scores
Answer: B = 13
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: very limited → 2
moisture: constantly moist → 1
activity: walks occasionally → 3
mobility: no limitation → 4
nutrition: probably inadequate → 2
friction and shear: problem → 1
Add
Braden total = 2 + 1 + 3 + 4 + 2 + 1 = 13
Answer
B = 13
8.Clinical assessment scores
Answer: low
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 14/min → 0
SpO₂ 92% → 2
on air → 0
SBP 118 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 37.3 °C → 0
Total and red scores
NEWS2 = 0 + 2 + 0 + 0 + 0 + 0 + 0 = 2
No parameter scores 3.
Risk group
low
Answer
low
9.Enteral & parenteral nutrition calculations
Answer: ΔP = 73.3 g/day
Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Protein needed
1.3·100 = 130 g/day
Protein from the feed
50·18 = 900 mL = 0.9 L
0.9·63 = 56.7 g/day
Shortfall
ΔP = 130 − 56.7 = 73.3 g/day
Answer
ΔP = 73.3 g/day
10.Enteral & parenteral nutrition calculations
Answer: P = 128 g/day
Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Body mass index
BMI = 111/1.68² = 39.33 kg/m²
Ideal body weight (Devine)
168 cm/2.54 = 66.14 in
IBW = 50 + 2.3·(66.14 − 60) = 64.13 kg
Protein goal
BMI 30 to under 40: 2 g per kg of ideal body weight.
P = 2·64.13 = 128.3 ≈ 128 g/day
Answer
P = 128 g/day
11.ECG rhythm strip interpretation
Answer: atrial flutter, 4:1 conduction
Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.
Five steps
1. Rate: R–R = 20 small boxes, 1500 ÷ 20 ≈ 75 per minute.
2. Rhythm: regular, every R–R is 0.80 s.
3. P waves: none; regular sawtooth flutter waves every 0.20 s (300 per minute), 4 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).
Interpretation
atrial flutter, 4:1 conduction
Answer
atrial flutter, 4:1 conduction
12.ECG rhythm strip interpretation
Answer: second-degree AV block type I (Wenckebach)
AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.
Five steps
1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.30 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).
Interpretation
second-degree AV block type I (Wenckebach)
Answer
second-degree AV block type I (Wenckebach)
13.Prioritization & delegation
Answer: C · Muscle weakness and U waves on the ECG
Why this is the answer
Hypokalemia causes muscle weakness, cramps and arrhythmias, with flattened T waves and U waves on the ECG. Peaked T waves are a sign of hyperkalemia.
Answer
C · Muscle weakness and U waves on the ECG
14.Prioritization & delegation
Answer: A · An infant with RSV who has nasal flaring, chest retractions and an SpO₂ of 89%
Why this is the answer
Nasal flaring, retractions and low SpO₂ show respiratory distress, and infants can deteriorate very quickly. A playing child with fever, a thirsty child and a teenager with near-normal peak flow are stable.
Answer
A · An infant with RSV who has nasal flaring, chest retractions and an SpO₂ of 89%
15.Infection control & patient safety
Answer: B · Circulation, sensation and skin beyond the restraint
Why this is the answer
Restrained patients are checked often for circulation, sensation, skin condition, comfort, fluids and toileting, and the restraint is released at regular intervals for movement according to policy.
Answer
B · Circulation, sensation and skin beyond the restraint
16.Infection control & patient safety
Answer: A · Stop the infusion
Why this is the answer
These are signs of anaphylaxis. The nurse stops the infusion at once, calls for help and supports the airway, and intramuscular epinephrine (adrenaline) is the first-line treatment. Documentation comes later.
Answer
A · Stop the infusion
17.Lab values & electrolytes
Answer: A · Hold the warfarin dose and inform the prescriber
Why this is the answer
An INR of 5.2 is far above the target and increases the bleeding risk. The nurse holds the dose, checks for signs of bleeding and informs the prescriber, who may prescribe a lower dose or vitamin K.Checked against:Prothrombin Time Test and INR (PT/INR) · MedlinePlus (NIH) (2024); Warfarin · MedlinePlus (NIH) (2026)
Answer
A · Hold the warfarin dose and inform the prescriber
18.Lab values & electrolytes
Answer: B · A stone blocking the common bile duct
Why this is the answer
A gallstone in the common bile duct (choledocholithiasis) obstructs bile flow, raising conjugated bilirubin and ALP. Fever with jaundice and pain suggests cholangitis, an emergency. Simple cholecystitis usually causes only mild liver test changes.Checked against:Choledocholithiasis · MedlinePlus (NIH) (2025); Cholangitis · MedlinePlus (NIH) (2026)